Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Have hypothyroid, have vitilgo. Blood work stated TSH level high. What medication and treatment to opt?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 297 Questions

I am hipothyroid 4 years now. I had a blood test at March 2009 my TSH was 6,777 uIU/ml , anti-TPO 283 IU/ml and another blood test recently showed TSH 6,207 uIU/ml , anti-TPO 275,1 IU/ml. I was taking Puran 75 mcg per day.
A dermatologist told me I have vitiligo. I have also starting since two weeks, taking dessicated thyroid 60 mg per day.
I would like to stablish what would be the right dose of dessicated thyroid I should take until I get on normal TSH levels and maybe stop vitiligo. Could you help me?
Posted Thu, 19 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. V. Kumaravel 1 hour later

Thanks for posting your query.

I do understand that you are 38year old female, having been treated for Hypothyroidism and Vitiligo.

Hypothyroidism is a condition where in you have a decreased thyroxine (T4 and T3) secretion from your thyroid gland. When your thyroid gland is not secreting adequately, your brain secretes more TSH to stimulate your thyroid gland. Thus in primary Hypothyroidism your TSH is high.

Whenever you treat primary hypothyroidism, you replace thyroxine adequate enough to maintain your TSH with in normal range. There are various preparations available, Puran and dessicated thyroid are some of its kind.

We generally prefer Levothyroxine (Puron) instead of dessicated thyroxine. The reason being, desiccated thyroid preparations contain thyroid hormone derived from animal thyroid glands that have significantly higher ratios of T3 to T4 than the 1:11 value in normal human thyroid gland. Accordingly, these preparations may lead to supraphysiologic levels of T3 in the immediate post absorptive period.

But again practice can vary from country to country. As long as your TSH is normal, nothing to be worried with the preparation being used.

The dose will vary with each individual and the has to be titrated every 6 weeks based on your TSH. If your TSH is normal with the current dose of dessicated thyroid, then your dose is adequate and stable. If your TSH is more, your dose has to be increased in consultation with your Endocrinologist. So, kindly seek your Endocrinologist's help to fix the dosage periodically.

Vitiligo is many a times associated with Hypothyroidism. I feel vitiligo also has to be treated separately.

Hope, this answers your query. Please accept my answer in case you have no further queries.


Above answer was peer-reviewed by
Follow-up: Have hypothyroid, have vitilgo. Blood work stated TSH level high. What medication and treatment to opt? 37 hours later
Thanks for your answer. I have one more question
Lets suppose that I still have TSH 6,207 uIU/ml , anti-TPO 275,1 IU/ml or something in range (that means high), even taking the 60 mg of dose of dessicated thyroid, everyday.
What should be the next increased dose of dessicated thyroid I should take?
from 60 to 90 or 120 mg? Maybe more? I am taking dessicated since 15 days and I know that in 6 weeks someone needs to leave the initial dose. Thank you for your reply.
Answered by Dr. V. Kumaravel 7 hours later

Thanks for writing back.

I do understand your concern. 15 days is premature to decide wheter a dose is adequate or not. Your TSH stabilises in 4 to 6 weeks. I feel that you can wait for 4 more weeks and get your TSH done. If still it is 6.207, you can increase your dose from 60 to 90.

Then reassess your TSH after 6 more weeks and keep uptitrating your thyroid dose to maintain your normal TSH.

Hope I answered all your questions. Please accept my answer in case you do not have further queries. Wish you Good Health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor